Addiction Facts

What is Addiction?

A good definition of addiction is impaired control over a reward seeking behavior from which harm ensues. We repeat things we enjoy that give us a sense of reward and reinforcement. Drugs are particularly good at doing that because they provide a very concentrated form of enjoyment.

Drugs that are often misused activate a part in our brain that is referred to as the reward system. This part of the brain is the same region that responds to life-sustaining activities such as eating and sex. When drugs are misused, the brain becomes flooded with dopamine which controls movement, emotion, motivation, and feelings of pleasure. Because the overstimulation causes the user to feel pleasure and euphoric effects they continue to use the drug after as a way to try and reach that pleasurable feeling again. However, drugs alter the way our brain functions and the user will never be able to achieve the same original feeling again.

As a person continues to misuse drugs, their brain adapts to these surges of dopamine that the drugs are imitating and in turn produces less dopamine naturally, causing the user to not be able to enjoy things that once caused them pleasure. Because a person’s brain becomes accustomed to the drugs they do not feel the same amount of pleasure, this keeps the person searching for that feeling again by using the drug more frequently and in greater amounts.

What are opioids?

Opioids are a type of drug that come from the opium poppy or are synthetically made by a drug company. Opioids are depressants, which means they slow down the nervous system, including your breath. You can overdose on any opioid.

Opioids include:

  • Heroin – illegal

  • Oxycodone (OxyContin®, Percocet®) – prescription

  • Hydrocodone (Vicodin®) – prescription

  • Methadone – addiction treatment

  • Buprenorphine – addiction treatment

  • Morphine

  • Codeine

  • Fentanyl

Opioid Addiction and the Brain

Opioid addiction changes the way the brain functions permanently and is the only drug to do so. From the first time someone uses an opioid, either for pain reduction or recreationally, the opioid engages in an opioid brain receptor. When the opioid engages the receptor, it essentially turns a key. This is what reduces pain, or what gets someone high. There are three responses to having an opioid engage the receptor:

  1. The opioid sends a message throughout our body to tell us we are in less pain

  2. Our system doesn’t agree with it, so in turn we get sick and vomit, this typically is a response to improper binding.

  3. We have a warm, dreamy, euphoric high.

**        All three of these reactions can occur at once.

When the opioid engages the receptor, this will cause our vital signs to drop (blood pressure, blood oxygen level, core body temperature). Our brain is a complex organ that doesn’t want our vital signs to drop, so in turn, it will auto adjust our body back to normal while the opioid is still engaged in the brain receptor. This creates a new normal in the brain that will never completely return to the previous level. Eventually when the opioid wears off, the new normal is not being met and the vital signs aren’t being maintained so your body goes into withdrawal. Someone can go into withdrawal after the first to third time using an opioid.

Overdose

What is an opioid overdose?

An opioid overdose happens when you have taken too much of the drug, and your brain is so overwhelmed that it can’t send the message throughout your body to continue breathing. The lack of oxygen to the brain is the key dangerous aspect in an opioid overdose.

Overdoses happen as a process; someone slowly stops breathing which also affects our brain, liver, heart, lungs, and kidneys.

Often people don’t realize that they can overdose up to three hours after using.  This is a good time to bring up issues around this such as people may use with other people, but then are alone 3 hours later, or are in one situation when they use and a very different one three hours later.

Using at Home

Home unfortunately doesn’t mean safe, especially after someone gets out of short term treatment or jail. During this time, they are at a high risk for relapse, and if they come home, that’s where they are likely to use. Because their tolerance has dropped, they are at an increased risk for overdose. This is why parents are now trained at Learn to Cope, family nights at programs such as MATC and outreach programs such as this one.

Signs of an Overdose for Depressants (opiates, heroin, methadone, Xanax, alcohol, etc.)

–Awake, but unable to respond

***What is very important to understand is that someone in an overdose can be up, walking and talking. If they are talking, they are not going to make any sense or be responding to what you are saying to them. With this in mind, this means that once they do fall out they are much further along in the process and have less time for you to seek help.

–Body very limp
–Blue/grey skin tinge – usually lips and fingers show first, sometimes in tips of ears
–Face very pale
–Cool, clammy skin
–Pulse (heartbeat) is slow erratic or has stopped
–Breathing is very slow and shallow, erratic or has stopped
–Passing out
–Choking sounds or a gurgling noise (death rattle)
–Throwing-up

Risk Factors

Mixing of Drugs
Especially other downers like alcohol and benzodiazepines.

 

Tolerance
Repeated use of a substance may lead to the need for increased amounts to produce the same effect. Tolerance can decrease as soon as 1-3 days of not using. Relapse after a period of abstinence (such as treatment or jail time)

 

Quality Control or Fluctuations in Purity
Fentanyl laced heroin or Fentanyl being sold as heroin.
Physical Health
Overdose Clusters
Previous Overdoses
Using in a New Environment
Using Alone

Really High vs. 

–Muscles become relaxed
–Speech is slurred/slow
–Sleepy looking
–Nodding
–Will respond to stimulation like yelling, sternal rub, pinching

Overdosing Really High

Overdosing

–Blue lips and /or fingertips
–Deep snoring or gurgling
–Very infrequent or not breathing
–Slow heart beat/pulse
–Heavy nod, will not respond to stimulation

OD Management Strategies:
What do I do if someone is overdosing?

Steps

–Assess the signs
–Stimulation
–Call for Help – 911
–Recovery Position
–Clear airway/Rescue Breathing
–Evaluate the Situation
–Administer Naloxone – if you have it

What is proper stimulation?

The sternum rub.

–Take knuckles and rub hard up and down on breast plate.
–If you do not have access to sternum because someone has a lot of layers on or don’t feel comfortable touching someone’s chest, tell them to rub below the nose and above the upper lip.
–Say the person’s name loudly and tell them that they will administer Naloxone to them if they don’t respond. If the victim is still non responsive, they are in an overdose.  If someone responds, they probably should still be monitored to make sure they don’t fall into an overdose.

Tips for Calling 911

–Stay Calm
–Have address and location ready
–Tell the dispatcher that the person has collapsed and whether or not they are breathing – you do NOT have to say it’s an overdose, HOWEVER if they ask, don’t lie
–Naloxone is not a substitute for calling for help. If someone was just in an overdose, and Naloxone worked, they must still seek medical intervention
–Programming fire department or EMS’ number into cell phone
–Always calling from a land line over a cell phone
–If you live near a hospital, take the person all the way into the ER and not leaving them in a parking lot

Recovery Position

If you have to leave someone for ANY reason, leave them in the Recovery Position.

Rescue Breathing

Rescue breathing is done for an overdose victim, NOT CPR! The victim is having a respiratory emergency, not a cardiac emergency. Compressions are not helpful, because an overdose victim usually still has a pulse, we need to breath for a person to keep them alive.

  1. Tilt the victim’s head back and lift the chin up, then pinch the nose shut.

  2. Give 2 slow breaths into the mouth. Blow until the chest gently rises.

  3. Check for a pulse to make sure the heart is still beating.

If a pulse is present but victim is still not breathing…

  1. Give 1 slow breath about every 5 seconds. Do this for about a minute, 12 breaths.

  2. Recheck pulse and breathing about every minute

What NOT to do:

  • Do NOT leave the person alone – they could stop breathing

  • Do NOT put them in a bath – they could drown. Cold water drops the core body temperature and increases how quickly the person overdoses. Also, the water gets in the person’s nose or mouth causing drowning. The person will also need to be removed from the bath tub, but is full grown, dead weight and soaking wet, so they are heavier and slippery.

  • Do NOT induce vomiting – they could choke

  • Do NOT give them a drink – they could throw up. If a person can’t hold a drink on their own they shouldn’t have it.

  • Do NOT put ice down their pants – Their body temperature is already decreasing, this will only increase the pace in which this is happening and put them deeper into an overdose.

  • Do NOT stimulate in a way that could cause harm (slapping too hard, kicking their testicles, burning their feet, etc. Stimulation is unnecessary if the sternum rub or telling the victim you will Naloxone them is ineffective, they are in an overdose.

  • Do NOT inject them with anything (milk, saltwater, coke) This will waste time and make things worse.

  • DO NOT WAIT for the individual to get over it, they could suffer permanent brain damage and DIE

RecoveryPositionOD.jpg